How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Ralph LMHC Your Own Question
Ralph LMHC
Ralph LMHC, Therapist
Category: Mental Health
Satisfied Customers: 872
Experience:  20+ years as therapist, supervisor, clinic director at mental health, substance abuse treatment ctrs
11044513
Type Your Mental Health Question Here...
Ralph LMHC is online now
A new question is answered every 9 seconds

I left a message the other day to ask a question about Ativan.

This answer was rated:

I left a message the other day to ask a question about Ativan. I am taking Ativan 1 mg in the morning and now a .5 mg at noon. The higher dose in the morning is because I have a lot of gaggy feelings in the morning (which I still can't get rid of), which does tend to get better as the day goes by. I have a panic disorder, and when I had a panic disorder 30 years ago, the same thing happened, though it seems worse this time. I was taking 1 mg of Ativan in the morning and 1 mg ativan at noon, and have reduced the noon one to .5 mg. My psychiatrist stated I can pretty much regulate based on my own needs. Does this sound like a good reduction and if it goes well, how do you recommend reduction down the road? I have been on ativan for about a month, on different doses - no more than than the 2 mg/day. sometimes it is .25 mg tid. I could not handle the SSRI's. I tried klonopin, but with the excessive salivation, went back to Ativan.

Hello, I am in agreement with the doctor who is saying that your own bodily reaction is the best indicator. I am somewhat confused when you mention klonapin and ativan .and then mention SSRI's. Both Klonapin and Ativan are benzodiazapines with no relation to SSRI's. The feeling of unreality if attributable to meds or anxiety can only be determined if you stop the ativan and still have the same reaction. Remember you cannot just stop Benzo's abruptly without the risk of seizure or convulsions. If you have further questions I will answer, but I must get off for a few hours. good luck.

 

Sincerely,

Ralph LMHC

If you require further clarification or more information, feel free to ask! If you would, please fill out the feedback form after accepting. I appreciate this opportunity to help you out today. If I can be of further service to you in the future, just put "Ralph" in the front of your new question, and I'll be the one to answer it. Please click the green "ACCEPT" button on this page if you are satisfied with my answer so that I get credit for my work. Your positive feedback is most important and bonuses are always welcomed. If this is a mental health, or medical emergency, please call emergency services (911 in the USA), or go to your nearest Emergency Room. The opinion provided does not replace an evaluation by an appropriate professional. Use of this website DOES NOT CREATE a provider-client relation and this information is for educational purposes only.

 

Ralph LMHC and other Mental Health Specialists are ready to help you
Customer: replied 6 years ago.
The reason I mentioned the SSRI, was just to let you know a while back I tried those, but couldn't tolerate them. The Klonopin was mentioned just so you knew that a while back I was on that for a couple of weeks but because of the excessive salivation, switched back to Ativan. So, I have been on a benzodiazepine for at least a couple of months. The Ativan. I've presently been on Ativan (never more than the 2 mg/day at any time. The psychiatrist says I can kind of increase/decrease based on how I feel. The question I had then, was that for the past week or so I had been taken Ativan 1 mg. in the morning and 1mg at noon. The last few days I have reduced the noon one to .5 because I tend to have more trouble in the morning with nerves and less as the day goes on. Is this a reasonable reduction (I didn't want any bad rebound or like you said risk of seizures). And in the future, to reduce more, how would be a safe way to do it?

Hello,

Sorry it took so long to get back to you. It is a reasonable reduction which your body will confirm. If you experience discomfort then it is not a reasonable reduction, but I doubt that you will have any discomfort. If you do then it is too large a reduction which you should discuss with prescribing doctor. Best wishes.

 

Sincerely,

Ralph LMHC

Customer: replied 6 years ago.
Thank you for your answer. What things would I be looking for that my body may not be adjusting to it? More anxiousness? My psychiatrist thought I should do pretty good, because according to her I am on a low dose to start with. She does kind of leave it up to me how to adjust it. Would the next dose reduction be in the morning to .5 and then leave the .5 at noon for awhile also (how long do you usually wait between reductions)? I would not want to get myself into any serious problems with seizures, etc. though that may be more common on higher doses. I could also reduce after that down to .25mg because they are scored - I used to take the .25 mg a few times a day when I started out a couple of months ago.

 

Hello:

 

As you say increased anxiety or signs there of. Restlessness, difficulty concentrating, problems with focusing, and just about just about anything that are out of the ordinary. As your doctor says you should really not have a problem because of low dosage. Seizure is not a major issue. Most physicians suggest changes weekly. I cannot really sagest a dose reduction as only physicians can prescribe. I can suggest you cease worrying as you are reducing slowly and you never were on a high or even moderately high dosage. So I suggest you relax and follow your doctors directions.

 

 

Sincerely,

Ralph LMHC

Customer: replied 6 years ago.
Thank you.

And thank you for your generosity and please relax there is little or nothing to worry about.

Ralph LMHC

Related Mental Health Questions